December 1955

Hemopericardium Following Acute Myocardial Infarction

Author Affiliations

Long Beach, Calif.

From the Medical Service of the Veterans Administration Hospital.

AMA Arch Intern Med. 1955;96(6):757-761. doi:10.1001/archinte.1955.00250170063009

Hemopericardium occurring in the course of acute myocardial infarction is most frequently due to rupture of the myocardium but may be caused by bleeding from granulation tissue in areas of fibrinous pericarditis.1 The use of anticoagulants has been associated with an increase in hemopericardium of both types.2

Cardiac rupture is probably always fatal, and the more benign type of bleeding is presumably involved when recovery occurs. When anticoagulant therapy is a factor the signs of pericardial fluid may regress soon after the coagulation mechanism is restored to normal. There are detailed reports * of at least three cases of myocardial infarction in which pericardial tamponade occurred and was relieved by the removal of bloody fluid.

This is a report of three cases in which the diagnosis was made clinically and the outcome was favorable.

Case 1.  —On Aug. 10, 1953, a 69-year-old man was hospitalized because of substernal pain

First Page Preview View Large
First page PDF preview
First page PDF preview